BRUCE H. ACKERMAN, Pharm.D.; ROBERT W. BRADSHER, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Glicklich and Figura (1) recently reported the case of a patient with a cardiac arrest after a bolus of 1 gram of vancomycin given over 2 minutes. Possible causes mentioned for this adverse reaction included neuromuscular blockade and a drug-induced dysrhythmia (1). We propose another mechanism, an anaphylactoid reaction (2). Several reports of "allergic reactions" to vancomycin have been published (3, 4) in which patients given vancomycin intravenously became lethargic and hypotensive and developed cardiac depression. These adverse effects have been described as the "red man's syndrome" and are thought to result from histamine release by mast
ACKERMAN BH, BRADSHER RW. Vancomycin and Red Necks. Ann Intern Med. 1985;102:723–724. doi: https://doi.org/10.7326/0003-4819-102-5-723
Download citation file:
Published: Ann Intern Med. 1985;102(5):723-724.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use